North Dakota, 2004

Flash Flood in North Dakota, March 27, 2004

March 27, 2004 · NWS FGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 3:15 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 27, 3:15 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 AM CST SAT MAR 27 2004

.DISCUSSION...
MAIN CONCERN THIS MORNING IS CONTINUATION OF RAIN SHOWER ACTIVITY IN
ERN ND. SAT IMAGERY AND SFC OBSERVATIONS SHOW ADDITIONAL LOW LEVEL
MOISTURE PUME STILL WORKING NORTHWARD THROUGH ERN SD. CONVECTION
MOVING INTO SERN ND FROM NERN SD APPEARS TO BE SPEADING ALONG AN
ELEVATED BOUNDARY INTO WEST CENTRAL AND NORTHWEST MN THROUGH LAST
HOUR. DEFORMATION ZONE STRATIFORM PRECIP IS STILL PIVOTING WEST OF A
JAMESTOWN TO PEMBINA LINE. WILL KEEP LIKELY TO CATEGORIC POPS IN FOR
MUCH OF THE FGF CWFA TODAY...WITH QPF VALUES GENERALLY BELOW ONE
QUARTER INCH. SFC LOW SHOULD MOVE OVR THE LK OF THE WOODS AREA BY
MIDDAY...AND NORTHWEST WINDS COMPLETELY OVERTAKE THE RED RIVER BASIN
BY EARLY AFTERNOON. COLDER 850MB TEMPS DECEND OVR THE AREA THROUGH
THE LATE AFTERNOON AND EVENING. EXPECT CHANGE TO RAIN AND SNOW MIX
OVER PORTIONS OF ERN ND AND EXTREME NORTHWEST MN THIS AFTERNOON
...WITH SOME LIGHT SNOW TONIGHT. NO SIG SNOW ACCUMULATIONS ARE
EXPECTED.

FLOOD WATCH WILL EXPIRE THIS MORNING. FLOOD WARNINGS FOR EAST
CENTRAL AND NORTHEAST ND WILL REMAIN IN EFFECT THROUGH TODAY. EXPECT
TO SEE SOME SIGNIFICANT OVERLAND FLOODING PROBLEMS ALG AND WEST OF A
CAVALIER TO GRAFTON...LARIMORE AND FINLEY LINE. NORTH DAKOTA
TRIBUTARIES WILL BE RESPONDING QUICKLY TO THIS RUNOFF AND MOST
APPROACH FLOOD STAGE WITHIN NEXT DAY OR TWO. MAINSTEM RED RIVER WILL
BEGIN TO RESPOND LATER IN COMING WEEK. FORTUNEATELY...MID TO LATE
WEEK PERIOD LOOKS TO REMAIN DRY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
     WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
     COUNTIES THRU 00Z MON.

&&

GUST
Hazardous weather outlook, Mar 27, 5:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
537 AM CST SAT MAR 27 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
537 AM CST SAT MAR 27 2004

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING ALONG AND
WEST OF RED RIVER VALLEY. THE PRIMARY THREAT WILL BE GUSTY WINDS AND
LARGE HAIL. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY
ACROSS THE REGION WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL.
BY THIS EVENING WIDESPREAD RAIN AMOUNTS FROM A HALF TO ONE INCH ARE
LIKELY WITH LOCALLY HEAVIER AMOUNTS. ANY HEAVY RAINFALL OVER FROZEN
SOILS COULD LEAD TO FLOOD PROBLEMS. AS A RESULT A FLASH FLOOD WATCH
HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nelson

When
March 27, 9:00 AM CST to 11:45 AM CST
Where
Nelson County, Michigan City
Reported by
NEWSPAPER
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Roughly 2 inches of rain fell over portions of Nelson county, which flooded streets in Michigan, ND. The rain fell on top of frozen ground, so all of the rain was runoff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389700.